[Skip to Content]
[Skip to Content Landing]
Article
November 1985

Combined Hepatic and Renal Injury in Alcoholics During Therapeutic Use of Acetaminophen

Author Affiliations

From the Medical Service, San Francisco General Hospital Medical Center (Drs Kaysen and Pond); Department of Medicine, University of California, San Francisco (Drs Kaysen and Pond); Department of Medicine, Highland Hospital, Oakland, Calif (Drs Roper and Marrama); and Renal Service, Kaiser Permanente Medical Center, San Francisco (Dr Menke). Dr Kaysen is now with the Veterans Administration Medical Center, Martinez, Calif. Dr Pond is now with the Department of Medicine, Princess Alexandra Hospital, Brisbane, Australia.

Arch Intern Med. 1985;145(11):2019-2023. doi:10.1001/archinte.1985.00360110089021
Abstract

• Combined hepatocellular injury and renal tubular necrosis developed in five alcoholic patients who were receiving acetaminophen therapeutically. Two patients were taking doses prescribed by a physician. The hepatitis was characterized by extremely high serum transaminase values that were maximal on admission. Two patients died, and autopsy disclosed hepatic centrizonal necrosis and acute renal tubular necrosis. The three who survived had clinical features typical of acute tubular necrosis. All five had measurable concentrations of acetaminophen in plasma, although measurements were requested on admission only in two patients. When an alcoholic presents with combined hepatic and renal insufficiency, acetaminophen should be considered as a possible inciting agent. This diagnosis should be considered when serum transaminase levels are markedly elevated and when renal failure is due to acute tubular necrosis.

(Arch Intern Med 1985;145:2019-2023)

×